Texas, 2008Flash Flood in Texas, September 7, 2008
September 7, 2008 · NWS EPZ · 1 event in 1 county or zone
An increase in low and mid level moisture from the south along with a series of upper level disturbances resulted in scattered thunderstorms with very heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An increase in low and mid level moisture from the south along with a series of upper level disturbances resulted in scattered thunderstorms with very heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 7, 2:07 PM MST, 6 hours 53 minutes earlier.
Area forecast discussion, Sep 7, 2:07 PM MST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
307 PM MDT SUN SEP 7 2008
.SYNOPSIS...
LOW LEVEL SOUTHERLY FLOW HAS BROUGHT INCREASED MOISTURE BACK INTO
THE BORDERLAND. ALOFT WESTERLY FLOW WILL DIRECT A SERIES OF UPPER
LEVEL DISTURBANCES ACROSS THE REGION. THE MOISTURE INCREASES
COUPLED WITH DAYTIME HEATING AND THESE DISTURBANCES ALOFT WILL
RESULT IN ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH
AFTERNOON AND EVENING THROUGH THE UPCOMING WEEK.
&&
.DISCUSSION...
SYNOPTIC PATTERN WILL STAY RELATIVELY UNCHANGED THROUGH WEDNESDAY.
THE CURRENT PICTURE SHOWS A BROAD FLAT RIDGE OF HIGH PRESSURE
EXTENDING WEST FROM THE GULF OF MEXICO INTO WEST TEXAS. TO OUR
WEST A BROAD TROUGH SITS OVER THE SOUTHWESTERN U.S. OUR AREA SITS
IN THE COMBINED FLOW BETWEEN THESE TWO SYSTEMS. THE RESULTING FLOW
IS FROM THE SE AT LOW LEVELS...SOUTHERLY AT MID-LEVELS AND SW
ALOFT. THE LOW AND MID-LEVELS ARE IMPORTING INCREASING MOISTURE
ACROSS THE REGION FROM THE GULF OF MEXICO AND N MEXICO. THE 12Z
EPZ SHOWED ALMOST A 40% INCREASE IN MOISTURE OVERNIGHT...WITH
SFC DEWPOINTS ALSO ON THE RISE. IN THE FLOW ALOFT THE MODELS SHOW
A SERIES OF DISTURBANCES TRACKING IN FROM THE WEST THIS AFTN/EVE.
THUS EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.
MODEL SOUNDINGS DO NOT SHOW STRONG LIFT...BUT DO INDICATE A
VEERING WITH HIGHT WIND PROFILE AND SOME SPEED SHEAR ALOFT. THUS
DONT EXPECT WIDESPREAD SEVERE WEATHER...BUT DO ANTICIPATE SOME
MODERATE HAIL WITH SOME STORMS. THIS SCENARIO LOOKS TO REPEAT FOR
MONDAY AND TUESDAY. MONDAY NIGHT A BACKDOOR FRONTAL BOUNDARY WILL
PUSH IN FROM THE NE. THIS FEATURE WILL LIKELY BE A FOCUS FOR
INCREASED SHOWERS AND THUNDERSTORMS MON NIGHT INT TUESDAY MORNING.
WEDNESDAY THE UPPER HIGH TO OUR SOUTHEAST LOOKS TO NUDGE OUR
DIRECTION (NW) WHILE THE TROUGH TO OUR WEST SHARPENS. THE
RESULTING FLOW ALOFT WILL BACK TO THE SW AND TAP DEEPER MOISTURE
FROM THE TROPICS. AT THIS POINT EXPECTED HIGHER MOISTURE CONTENT
AND CONTINUED UNSTABLE CONDITIONS WILL RESULT IN BETTER CHANCES OF
HEAVY RAIN AND POTENTIAL FOR ISOLATED FLOODING. A SECOND BACKDOOR
FRONT FOR THE PERIOD IS PROGED TO ARRIVE IN THE AREA THURSDAY FOR
ANOTHER CHANCE AT INCREASED STORM COVERAGE WITH THE FEATURE.
SATURDAY THE TROUGH/LOW TO OUR WEST BEGINS TO LIFT ACROSS THE FOUR
CORNERS REGION AND NEW MEXICO. THIS SHOULD BEGIN TO SWEEP THE
MOISTURE TO THE EAST AS DRIER AIR MOVES IN FROM THE WEST. SATURDAY
BETTER POPS EAST OF THE RIO...LESSER OR NONE WEST. SUNDAY LOOKS
DRY AND COOLER BEHIND THE TROUGH PASSAGE WITH NW FLOW OVER THE REGION.
ITS THIS SAME TROUGH THAT MAY KEEP FORMER HURRICANE IKE FROM
MOVING INTO W TEXAS #IF* IT CONTINUES ON IT CURRENT PROJECTED PATH
INTO TX.
&&
.AVIATION...VALID 08/0000Z-09/0000Z
WK SHORT WAVE DISTURBANCE MOVING ACRS NM FROM W...WILL ADD
ADDITIONAL LIFT TO AIRMASS OVER OUR FLYING AREA. THIS WILL RESULT
IN ISOLD NIGHT-TIME STORMS THROUGH 09/04Z. LOOK FOR ONLY ISOLATED
COVERAGE AGAIN MONDAY...MAINLY TIED TO AREA MOUNTAINS...AS WK RIDGE
ALFT BUILDS OVER FOUR CORNERS. A FAST MOVING BACK-DOOR COLD FRONT
WILL LIKELY PROVIDE A FOCUS FOR ENHANCED STORM ACTIVITY...MAINLY
WEST OF THE RIO GRANDE...POSSIBLY AS EARLY AS SUNDOWN. LOOK FOR VFR
CONDITIONS OVER MUCH OF THE AREA...EXCEPT IN ISOLD -TSRA/MVFR CIGS/
IFR VSBYS.
&&
.FIRE WEATHER...CIRCULATION AROUND DEEPENING LOW PRESSURE OFF THE
CALIFORNIA COAST...WILL COMBINE WITH SOUTHEASTERLY FLOW OFF THE GULF
COAST FOR A SUSTAINED INPUT OF DEEP SUBTROPICAL MOISTURE ACROSS
OUR FIRE ZONES MOST OF THIS WEEK. WITH A MOIST AND UNSTABLE
ATMOSPHERE...ISOLATED TO SCATTERED AFTERNOON AND NIGHT-TIME STORMS
IS LIKELY. A BACKDOOR COLD FRONT BOTH MONDAY NIGHT AND ANOTHER
ONE LATE THURSDAY/EARLY FRIDAY...MAY PROVIDE A FOCUS FOR ENHANCED
THUNDERSTORM ACTIVITY AT THOSE TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 65 88 66 87 66 / 40 20 30 30 30
SIERRA BLANCA TX 60 86 60 84 62 / 50 20 40 30 20
LAS CRUCES 62 87 65 85 63 / 40 20 30 30 30
ALAMOGORDO 61 87 63 84 63 / 40 20 30 30 20
CLOUDCROFT 47 70 46 65 45 / 40 30 40 40 30
TRUTH OR CONSEQUENCES 61 90 59 85 62 / 30 20 30 20 20
SILVER CITY 56 83 56 77 54 / 30 20 20 20 20
DEMING 60 90 63 85 62 / 40 20 20 20 20
LORDSBURG 61 91 62 86 61 / 30 10 20 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
14/22 BIRD/TRIPOLI
Hazardous weather outlook, Sep 7, 10:15 AM MST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT SUN SEP 7 2008
NMZ022>025-030>032-TXZ055-056-081745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 AM MDT SUN SEP 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
MOISTURE IS BACK OVER THE BORDERLAND. DEEP SOUTHERLY FLOW INTO THE
REGION BETWEEN HIGH PRESSURE EAST AND LOW PRESSURE WEST HAS PULLED
MOISTURE UP OUT OF MEXICO OVER THE AREA. DAYTIME HEATING...LOW-LEVEL
LIFT AND CONVERGENCE OVER AREA MOUNTAINS...AND A SET OF UPPER-LEVEL
DISTURBANCES TRACKING IN FROM THE WEST WILL CREATE AN UNSTABLE
AFTERNOON AND EVENING ATMOSPHERE. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY. WINDS VEERING
WITH HEIGHT AND SPEED SHEAR ALOFT MAY STRENGTHEN STORMS. ISOLATED
STRONG TO SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL BEING THE MOST
LIKELY RESULT.
NO SEVERE WEATHER IS EXPECTED WITH
ANY STORMS THAT MAY DEVELOP.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND
EVENING MONDAY AND TUESDAY. THERE APPEARS TO BE SOME POTENTIAL FOR
ISOLATED SEVERE STORMS ACROSS THE AREA THESE DAYS WITH MODERATE
SIZED HAIL AND STRONG OUTFLOW WINDS THE MAIN CONCERNS. WEDNESDAY
THROUGH SATURDAY MOISTURE LEVELS RISE FURTHER. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE EACH DAY. THE THREAT OF FLASH
FLOODING WILL INCREASE DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL
LAW ENFORCEMENT.
BIRD
In the hours before
Special weather statement, Sep 7, 5:42 PM MST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
642 PM MDT SUN SEP 7 2008
NMZ023>025-032-080200-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
642 PM MDT SUN SEP 7 2008
...LINE OF STRONG THUNDERSTORMS NORTHERN DONA ANA AND OTERO COUNTIES
MOVING SOUTH TOWARD INTERSTATE 70 AND THE CITIES OF LAS CRUCES
AND ALAMOGORDO...
AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG WITH BRIEF VERY HEAVY RAINFALL
OF 1 OR MORE INCHES PER HOURS. THE LINE OF STRONG THUNDERSTORMS WAS
MOVING SOUTH AROUND 10 MPH AND WILL IMPACT INTERSTATES 25 AND 70 AND HIGHWAY
54. MOTORISTS SHOULD BE PREPARED FOR A PAID REDUCTION IN VISIBILITY AND
STRONG WINDS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LAS CRUCES...ALAMOGORDO...
DONA ANA...HATCH..
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.
PERSONS IN THE PATH OF THESE STORMS ARE URGED TO STAY ALER AS THIS
LINE HAS SHOWN VERY STRONG TO POTENTIALLY SEVERE STORMS IN REMOTE RURAL AREAS
EARLIER THIS EVENING. PERSONS ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR
OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS.
NOVLAN
Flash Flood, El Paso
- When
- September 7, 9:00 PM MST to 10:00 PM MST
- Where
- El Paso County, 1.5 mi NE of Montoya to 1.7 mi NW of Montoya
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.883, -106.550
Several intersections were flooded in west El Paso.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, September 7, 20081 death · 3 injured · 1 event
- Rip Current in Florida, September 7, 20081 death · 1 event
- Flash Flooding and Flooding in Maine, September 7, 2008$2.7 million · 7 events
- Flood in Connecticut, September 7, 2008$20,000 · 1 event
- Waterspout in Lake Michigan, September 7, 20080.75 in hail · 2 events
- Hail and Damaging Wind in New Mexico, September 7, 200851 kt wind · 2 events
- Hail in Colorado, September 7, 20081 in hail · 2 events
- Hail in Colorado, September 7, 20080.75 in hail · 2 events
- Flood in Maine, September 7, 20081 event
- Hail in Wisconsin, September 7, 20080.75 in hail · 1 event
- Hail in Michigan, September 7, 20080.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135856.